Viewer Comments: Low Potassium (Hypokalemia) - Diagnosis

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium (Hypokalemia) - Diagnosis

How was the diagnosis of your low potassium (hypokalemia) established?

Anonymously share your comment to help others.Patient Discussions FAQs

Comment from: LowK, 35-44 Female (Patient) Published: April 23

In an attempt to diagnose the cause of chronic diarrhea, sudden weight loss, muscle wasting, increasing fatigue and difficulty concentrating, my gastroenterologist had blood work done that revealed potassium at 2.6. I was treated for hypokalemia with oral supplements for a month. My primary care physician (PCP) didn't seem concerned. Symptoms worsened plus nausea was added to the list. Blood rechecked and potassium was still low. I started back on supplements and then a week later I started to lose control of my lower legs when walking. At the emergency room, potassium was 2.5 and I was admitted for 2 days where I received 5 IV bags of potassium plus oral supplements. I was released when my levels were at 3.2 (still below normal). The gastroenterologist has done scopes, scans, and ultrasound with no answers. I don't feel any better with the exception of being able to walk. I've changed PCPs and we are still trying diagnose the underlying cause and are now looking for adrenal issues and carcinoid tumors.

Comment from: Kate, 35-44 Female (Patient) Published: March 27

I was on lisinopril hydrochlorothiazide for high blood pressure. I am a working mom, so I was always tired and my palpitations actually were lessened after going on the medication since I was able to begin to reduce my weight. I had no unusual symptoms until I had crushing muscle spasms in my chest wall, radiating around my back on both sides to the center of my chest. These continued rhythmically (you could almost time them) into the emergency room (ER) and then I had tingling in my hands and face as well. The ER doctor was 'confident' that I was having a panic attack. My husband pointed out my normal blood pressure and pulse rate and the rhythmic nature of the very severe chest cramps. The ER doctor was still confident in his diagnosis and ranted about how we should trust him because he had been a doctor for 15 years and that I was panicking because I was 'scared' because I was having 'back pain.' (I had reported prior back injury a decade before.) The blood tests came back with a potassium level of 2.1. He had to admit me to the hospital for hypokalemia but managed to suggest that this was just a great catch by the blood test that had nothing to do with my symptoms.

Comment from: psuandme53, 55-64 Female (Patient) Published: September 11

I had two TIAs (mini strokes) in the course of one month. Upon taking blood in the hospital they found low potassium levels. I started taking potassium pills in the hospital and followed up with my family doctor. It is still low but not as low as it was in the hospital. I couldn't understand why I was so tired and why my legs ached constantly and sometimes my left leg would just go numb and would have a tingling sensation in it. I now take blood tests once a month to monitor my potassium level. It is just as scary to have the low potassium levels as it was to have the two mini strokes. I am 58 years old, and I want to live a lot longer. I am adjusting to this new setback but also taking preventive measures to make sure that I am around to see my grandson graduate from college in about 10 years.

Comment from: dicahur, 45-54 Female (Patient) Published: September 11

My chiropractor gave me the V8 vegetable juice test. For two months, I had all the symptoms of low/lack of potassium. I was in the hospital for three days with palpitations, muscles spasms, weakness, etc. The results of the EKGs, MRIs, CAT scans, and blood tests came back normal, so they sent me home diagnosed with a bad case of anxiety. Two days later, the spasms got worse, and I couldn't walk or talk. Desperate, I went to see my chiropractor. He gave me a can of V8 vegetable juice. Ten minutes later, I was feeling like new. He said that it was a lack of potassium. It took seven days to get rid of the symptoms, but now I feel much, much better. However, I have noticed that if I do a little bit too much, the twitching and the palpitations tend to come back, but they go away as soon as I drink a big glass of V8 and some raisins. What concerns me the most is that my family doctor does not believe everything was caused by lack of potassium because, according to her, the blood tests show that everything was normal (3.6 mg of potassium). My theory is that 3.6 mg is low for me even though that amount is within the "normal" range for potassium.

Comment from: enigma, 35-44 Female (Patient) Published: October 26

I have hypothyroidism, hypoglycemia, and low potassium. I have been hospitalized on many occasions for passing out or partial paralysis only to be sent home with the same MRI, CAT scan, etc tests being normal just like some of you. It is unsettling to have a doctor tell you you're fine or maybe just having a little "anxiety attackā€ when you know something is wrong with you. I take potassium pills every day, but sometimes it doesn't help. I will now do the V8 juice daily thanks to the caring individual who shared that info here! Each person has different levels that are "normal." I am grateful to this website because when my doctor couldn't help, you all did. Thank you!


Must Read Articles Related to Low Potassium

Acute Kidney Failure
Acute Kidney Failure Kidney failure, or the ability of the kidneys to filter water and waste is caused by prerenal, postrenal, or renal problems with the kidney(s). Symptoms of kidn...learn more >>
Kidney Disease
Chronic Kidney Disease Twenty percent of people over the age of 20 years will develop chronic kidney disease in their lifetime. Chronic kidney disease causes are diseases of the kidne...learn more >>
Dehydration (Adults)
Dehydration in Adults Dehydration occurs when the loss of body fluids (mostly water), exceeds the amount that is taken in. Causes of dehydration include fever, vomiting, diarrhea, di...learn more >>

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium - Symptoms

What were the symptoms of your low potassium (hypokalemia)?

Low Potassium (Hypokalemia) - Causes

What was the cause of your low potassium?

Low Potassium - Medical Treatment

What treatments were effective in treating low potassium or hypokalemia?

Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.